August 1985

Pseudotumor Cerebri Following Treatment of Hypothyroidism

Author Affiliations

Department of Pediatrics Eastern Virginia Medical School 800 W Olney Rd PO Box 1980 Norfolk, VA 23507

Am J Dis Child. 1985;139(8):752. doi:10.1001/archpedi.1985.02140100014015

Sir.—I read with interest the report by Huseman and Torkelson1 concerning the development of pseudotumor cerebri following treatment of hypothyroidism and would like to describe a patient who experienced a course similar to that of the authors' second patient.

Patient Report.—A girl with primary hypothyroidism was referred to the endocrine clinic. She was 6½ years old and presented with linear growth failure. Her thyroxine level was 0.5 μg/dL, her thyroid-stimulating hormone (TSH) level was greater than 100 μU/mL, and her bone age was 2¾ years. She initially received a dose of 0.05 mg of levothyroxine sodium, which was increased to 0.1 mg over one month. Six weeks into treatment she returned with complaints of headaches and visual disturbance. On funduscopic examination, papilledema was recognized. Skull x-ray films showed enlargement of the sella turcica. A computed tomographic scan confirmed enlargement of the sella without evidence of a tumor.

First Page Preview View Large
First page PDF preview
First page PDF preview